Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 152, NWS Cheyenne, WY

July 24, 2011Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 24, 2011, 3:16 PM MDT for Laramie County, Wyoming. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2011, 3:16 PM MDT (21:16 UTC)
Expired
Jul 24, 2011, 3:57 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:33 PM MDTHAIL 1.754 S Gun Barrel, WYNEAR COUNTY ROADS 147 AND 227.
Jul 24, 3:40 PM MDTHAIL 113 N Burns, WY
Jul 24, 3:51 PM MDTTSTM WND GST 609 W Albin, WYPEA TO MARBEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS55 KCYS 242116
SVRCYS
WYC021-242215-
/O.NEW.KCYS.SV.W.0152.110724T2116Z-110724T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 415 PM MDT

* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GUN BARREL...OR 28 MILES NORTHEAST OF
  CHEYENNE.  THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL LARAMIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4143 10417 4128 10441 4142 10447 4148 10435
TIME...MOT...LOC 2116Z 316DEG 1KT 4141 10438
WIND...HAIL <50MPH 1.00IN

$$

RUBIN
3 follow-up statements
978 
WWUS55 KCYS 242133
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT SUN JUL 24 2011

WYC021-242215-
/O.CON.KCYS.SV.W.0152.000000T0000Z-110724T2215Z/
LARAMIE WY-
333 PM MDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LARAMIE COUNTY UNTIL 415 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR GUN BARREL...OR 27 MILES NORTHEAST OF
CHEYENNE...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL LARAMIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4143 10417 4128 10441 4142 10447 4148 10435
TIME...MOT...LOC 2133Z 341DEG 3KT 4138 10437
WIND...HAIL <50MPH 1.00IN

$$

RUBIN
366 
WWUS55 KCYS 242151
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SUN JUL 24 2011

WYC021-242215-
/O.CON.KCYS.SV.W.0152.000000T0000Z-110724T2215Z/
LARAMIE WY-
351 PM MDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LARAMIE COUNTY UNTIL 415 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES SOUTH OF GUN BARREL...OR 26 MILES NORTHEAST
OF CHEYENNE...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL LARAMIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4145 10426 4143 10417 4128 10441 4135 10444
TIME...MOT...LOC 2151Z 352DEG 7KT 4133 10436
WIND...HAIL <50MPH 1.00IN

$$

RUBIN
407 
WWUS55 KCYS 242157
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT SUN JUL 24 2011

WYC021-242207-
/O.CAN.KCYS.SV.W.0152.000000T0000Z-110724T2215Z/
LARAMIE WY-
357 PM MDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARAMIE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST 
CENTRAL LARAMIE COUNTY UNTIL 500 PM MDT.

LAT...LON 4145 10426 4143 10417 4128 10441 4135 10444
TIME...MOT...LOC 2157Z 352DEG 7KT 4132 10436

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 11:30 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 24, 11:30 AM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MDT SUN JUL 24 2011

.AVIATION...020-030 CIGS IN WRN NEBR PANHANDLE LIFTING
WITH SOME WNW FLOW ALOFT HELPING TO DISSIPATE. SOUTHEAST
SURFACE FLOW CONTINUES WITH STRONGEST WINDS AIA AND SNY.
WITH CU FORMING ALONG FRONT RANGE AND SFC INSTABILITY
IN PANHANDLE COULD SEE A FEW TSTMS AFT 22Z FROM CYS EAST TO SNY
AND NORTH TO CDR. DRIER AIR STILL FILTERING IN FROM WEST OF
LARAMIE RANGE SO DO NOT EXPECT MORE THAN ISOLD COVERAGE. MAY BE
SOME MVFR CONDITIONS NEAR SOME OF THE TSTMS BU MAINLY VFR
CONDITIONS WILL PREVAIL. CLR TO SCT CLOUDS AFT 03Z.

&&

.PREV DISCUSSION...ISSUED 304 AM MDT SUN JUL 24 2011.

SHORT TERM...TODAY THROUGH TUESDAY...CURRENT FOG PRODUCT
SATELLITE LOOP SHOWS SOME LOW STRATUS CLOUDS DEVELOPING OVER THE
SOUTHERN NEBRASKA PANHANDLE AROUND SIDNEY AND KIMBALL...WITH SOME
DEVELOPMENT FURTHER NORTH AS WELL. EXPECT THIS CLOUD DECK TO LOWER
AND DRIFT FURTHER WEST...POSSIBLY UP AGAINST THE LARAMIE RANGE BY
DAYBREAK. DO NOT EXPECT ANY WIDESPREAD DENSE FOG...ALTHOUGH THE
I80 SUMMIT BE HAVE SOME DENSE FOG AT TIMES THIS MORNING IF THE LOW
CLOUDS PUSH FURTHER TO THE WEST. WITH PLENTY OF LLVL MOISTURE
PRESENT THIS MORNING AS DEWPOINTS RETURN TO THE UPPER 50S TO MIDDLE
60S...EXPECTED A GREATER CHANCE OF SHOWERS AND TSTORMS THIS
AFTERNOON AND THIS EVENING MAINLY ALONG AND EAST OF THE LARAMIE
RANGE. THERE IS SOME JET DYNAMICS ALOFT...SO SOME OF THESE TSTORMS
MAY BECOME STRONG LATE THIS AFTERNOON WITH SMALL HAIL...GUSTY
WINDS...AND FREQUENT LIGHTNING THE PRIMARY THREATS.

FOR MONDAY AND TUESDAY...MODELS SHOW THE UPPER LEVEL HIGH ACROSS
THE SOUTHERN PLAINS BUILDING WESTWARD INTO THE FOUR CORNERS
REGION. SUBTROPICAL MOISTURE IS EXPECTED TO RETURN TO THE AREA
LATE MONDAY AND TUESDAY AS THE STRONG UPPER LEVEL HIGH THEN
DRIFTS SOUTHWARD INTO TEXAS AND A WEAK PACIFIC TROUGH PUSHES
ONSHORE ALONG THE PAC NW COASTLINE. A GREATER COVERAGE OF SHOWERS
AND TSTORMS IS EXPECTED BY TUESDAY AS PW/S OVER 1.00 ARE EXPECTED
ACROSS THE FORECAST AREA...AND VALUES CLOSER TO 1.50 INCHES OVER
THE HIGH PLAINS. HIGH TEMPS WILL WARM BACK INTO THE UPPER 80S TO
MIDDLE 90S ACROSS MOST OF THE AREA WITH WIDELY SCATTERED TSTORMS
POSSIBLE IN THE AFTERNOON...ESPECIALLY FURTHER SOUTH NEAR THE
COLORADO BORDER ALONG I80.

LONG TERM...WEDESDAY NIGHT THROUGH SATURDAY
DIURNAL THUNDERSTORMS WILL OCCUR EACH DAY IN THE EXTENDED PERIOD.
WEST TO SOUTHWEST FLOW WILL BE ALOFT OVER THE AREA EACH DAY. THE
EDGE OF THE MOON SOON PLUME WILL CONTINUE TO MOVE OVER THE CWA IN
THE EXTENDED FORECAST AREA ON WED...BUT WILL SHIFT EAST OF THE
AREA ON THU. THE EDGE OF THE PLUME WILL PUSH BACK INTO THE AREA
FRI AND SAT. THE MAIN DISTURBANCES WILL STAY NORTH OF THE AREA BUT
WEAK IMPULSES IN THE FLOW WILL AID IN THUNDERSTORM DEVELOPMENT.
THE THUNDERSTORMS WILL BE MOST NUMEROUS EAST OF THE LARAMIE RANGE
AND IN THE MOUNTAINS. THIS WILL RESULT IN A CHANCE OF LATE DAY
THUNDERSTORMS ACROSS THE AREA. ON SAT...THE BEST CHANCE FOR
THUNDERSTORMS WILL BE NEAR THE CO BORDER. HIGH TEMPERATURES WILL
BE AROUND NORMAL EACH DAY.

AVIATION...12Z TAFS. BESIDES SOME PATCHY FOG AND LOW CEILING IN
THE NEB PANHANDLE THIS MORNING...VFR CONDITIONS EXPECTED.

FIRE WEATHER...HUMIDTIES WILL TREND HIGHER TODAY AND INTO EARLY
NEXT WEEK AS UPSLOPE FLOW AND SOME SUBTROPICAL MOISTURE PUSH INTO
THE FORECAST AREA. HOWEVER...DAYTIME MIN HUMIDITIES WILL REMAIN
BELOW 15 PERCENT WEST OF THE LARAMIE RANGE WITH DRY CONDITIONS
SUNDAY AND MONDAY AFTERNOON. EXPECT FIRE WEATHER CONCERNS TO LOWER
INTO EARLY NEXT WEEK AS THIS SUBTROPICAL MOISTURE RETURNS TO THE
AREA. IN ADDITION...SHOWERS AND TSTORMS WILL BECOME MORE NUMEROUS
THROUGH NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...REC
LONG TERM/AVIATION...SLA
Hazardous weather outlook, Jul 24, 5:10 AM MDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
510 AM MDT SUN JUL 24 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-251115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
510 AM MDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL OCCUR IN THE NEBRASKA PANHANDLE THROUGH LATE
MORNING.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING
ACROSS THE AREA. THE MOST NUMEROUS STORMS WILL BE EAST OF THE
LARAMIE RANGE.  THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 24, 3:07 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT SUN JUL 24 2011

WYZ118-119-242145-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
307 PM MDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 345
PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUN BARREL...OR 28 MILES NORTHEAST OF
CHEYENNE...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL EASTERN LARAMIE COUNTY THROUGH 345 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:55 PM MDTSevere Thunderstorm WarningCYSLaramie65 min
Jul 24, 4:51 PM MDTSevere Thunderstorm WarningCYSLaramie32 min
Jul 24, 5:49 PM MDTSevere Thunderstorm WarningCYSLaramie56 min
Jul 24, 5:52 PM MDTFlash Flood WarningCYSLaramie3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.